What are the withdrawal symptoms of coming off meth? My nephew has come to me for help because he is addicted. He has only gone without it for 4 days at the most. We are on day number 3 and I am very scared and so is he. I have called all over and can not get help for him with no insurance. If you can tell me what to expect and what to do, it would be greatly appreciated.
Thanks for writing in. I can imagine that you and your nephew are both really scared. A lot of people believe that coming off of meth isn't as difficult or painful as coming off of other substances, but this isn't entirely true.
When someone has been using meth for a long time and suddenly stops, the body stops receiving enough dopamine - a neurotransmitter that regulates pleasure and can have a huge impact on depression. It is not uncommon for people coming off of meth to feel incredibly depressed and apathetic.
Generally, there aren't very many physical withdrawal symptoms associated with Meth. Meth pretty much allows people to stay up for very long periods of time, and suppresses the appetite immensely. Most people who stop using meth after using for a while will feel incredibly tired and may sleep for an entire day, and still not feel rested. They may sleep almost all day, every day, for a week or two.
Some of the most common withdrawal symptoms are depression, anxiety, headaches, and irritability. Coming off of any drug is really difficult, and inevitably when you stop using a substance, you may crave that substance and become incredibly irritable and severely depressed.
Because of the irritability and the intense depression that might emerge as a result of stopping the meth, suicidal ideations are not uncommon. If your nephew is extremely depressed or has mentioned anything about his life not being worth living
or talked about suicide, I would recommend taking him to the ER as soon as possible. Even without insurance, they would probably be able to hold him in the psych ward for at least a few days to keep an eye on him.
In some people, meth can cause psychosis and can cause people to have hallucinations and become paranoid, even once they stop using the drug. Keep an eye on your nephew and try to talk to him and see if this is happening. Again, this is one of the more severe withdrawal symptoms, so if this is something he is experiencing, I would suggest taking him to the emergency room as soon as possible.
It can be really frustrating to try to get help (or to try to help your nephew to get help) and then realize that no one will help him because of insurance. I would really just keep an eye on him and try to get a feeling for how he is feeling and what he is going through. There aren't really any medications that a rehab would give him to help him detox from meth, so there isn't really any medication he can take that will help.
Just make sure you take him to the emergency room if he is hallucinating or seems to be paranoid, or is having thoughts about suicide.
I am going to paste a link to our page on free rehabs - they can be hard to get into because a lot of people don't have insurance and also want to get a spot, but I think it might be worth looking at. http://www.addicted-to-sobriety.com/free-drug-rehab.html
Also, I highly recommend that he try to go to a 12 step meeting. People there will be able to understand what he is going through and might be able to give him some advice. I hope I could be of some help.
Good luck to both of you!